Set-Valued and Variational Analysis

, Volume 20, Issue 3, pp 417–443 | Cite as

Multiple Solutions for Nonlinear Coercive Problems with a Nonhomogeneous Differential Operator and a Nonsmooth Potential

  • Leszek GasińskiEmail author
  • Nikolaos S. Papageorgiou
Open Access


We consider a nonlinear elliptic problem driven by a nonlinear nonhomogeneous differential operator and a nonsmooth potential. We prove two multiplicity theorems for problems with coercive energy functional. In both theorems we produce three nontrivial smooth solutions. In the second multiplicity theorem, we provide precise sign information for all three solutions (the first positive, the second negative and the third nodal). Out approach is variational, based on the nonsmooth critical point theory. We also prove an auxiliary result relating smooth and Sobolev local minimizer for a large class of locally Lipschitz functionals.


Locally Lipschitz function Generalized subdifferential Palais-Smale condition Mountain pass theorem Second deformation theorem Nodal solutions 

Mathematics Subject Classifications (2010)

35J20 35J70 


  1. 1.
    Aizicovici, S., Papageorgiou, N.S., Staicu, V.: Degree theory for operators of monotone type and nonlinear elliptic equations with inequality constraints. Mem. Am. Math. Soc. 196(915), 1–70 (2008)MathSciNetGoogle Scholar
  2. 2.
    Ambrosetti, A., Lupo, D.: On a class of nonlinear Dirichlet problems with multiple solutions. Nonlinear Anal. 8, 1145–1150 (1984)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Ambrosetti, A., Mancini, G.: Sharp nonuniqueness results for some nonlinear problems. Nonlinear Anal. 3, 635–645 (1979)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Averna, D., Marano, S., Motreanu, D.: Multiple solutions for a Dirichlet problem with p-Laplacian and set-valued nonlinearity. Bull. Aust. Math. Soc. 77, 285–303 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Brézis, H., Nirenberg, L.: H 1 versus C 1 local minimizers. C. R. Acad. Sci. Paris Sér. I Math. 317, 465–472 (1993)zbMATHGoogle Scholar
  6. 6.
    Chang, K.-C.: Variational methods for nondifferentiable functionals and their applications to partial differential equations. J. Math. Anal. Appl. 80, 102–129 (1981)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Cingolani, S., Degiovanni, M.: Nontrivial solutions for p-Laplace equations with right hand side having p-linear growth at infinity. Comm. Partial Differ. Equ. 30, 1191–1203 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Clarke, F.H.: A new approach to Lagrange multipliers. Math. Oper. Res. 1, 165–174 (1976)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Clarke, F.H.: Optimization and Nonsmooth Analysis. Wiley, New York (1983)zbMATHGoogle Scholar
  10. 10.
    Corvellec, J.-N.: On the second deformation lemma. Topol. Methods Nonlinear Anal. 17, 55–66 (2001)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Diaz, J.I., Saa, J.E.: Existence et unicité de solutions positives pour certaines équations elliptiques quasilinéaires. C. R. Acad. Sci. Paris Sér. I Math. 305, 521–524 (1987)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Dunford, N., Schwartz, J.T.: Linear Operators. I. General Theory. Pure and Applied Mathematics, vol. 7. Wiley, New York (1958)Google Scholar
  13. 13.
    Figueiredo, G.M.: Existence of positive solutions for a class of (p, q)-elliptic problems with critical growth on ℝN. J. Math. Anal. Appl. 378, 507–518 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Filippakis, M., Gasiński, L., Papageorgiou, N.S.: Multiplicity result for nonlinear Neumann problems. Can. J. Math. 58, 64–92 (2006)zbMATHCrossRefGoogle Scholar
  15. 15.
    García Azorero, J., Manfredi, J., Peral Alonso, I.: Sobolev versus Hölder local minimizers and global multiplicity for some quasilinear elliptic equations. Commun. Contemp. Math. 2, 385–404 (2000)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Gasiński, L., Papageorgiou, N.S.: Multiple solutions for semilinear hemivariational inequalities at resonance. Publ. Math. Debrecen 59, 121–146 (2001)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Gasiński, L., Papageorgiou, N.S.: A multiplicity result for nonlinear second order periodic equations with nonsmooth potential. Bull. Belg. Math. Soc. Simon Stevin 9, 245–258 (2002)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Gasiński, L., Papageorgiou, N.S.: Nonsmooth Critical Point Theory and Nonlinear Boundary Value Problems. Chapman and Hall/ CRC Press, Boca Raton, FL (2005)zbMATHGoogle Scholar
  19. 19.
    Gasiński, L., Papageorgiou, N.S.: Nonlinear Analysis. Chapman and Hall/ CRC Press, Boca Raton, FL (2006)zbMATHGoogle Scholar
  20. 20.
    Gasiński, L., Papageorgiou, N.S.: Nodal and multiple constant sign solutions for resonant p-Laplacian equations with a nonsmooth potential. Nonlinear Anal. 71, 5747–5772 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Guo, Z., Zhang, Z.: W 1,p versus C 1 local minimizers and multiplicity results for quasilinear elliptic equations. J. Math. Anal. Appl. 286, 32–50 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Heikkilä, S., Lakshmikantham, V.: Monotone Iterative Techniques for Discontinuous Nonlinear Differential Equations. Monographs and Textbooks in Pure and Applied Mathematics, Vol. 181. Marcel Dekker, New York (1994)Google Scholar
  23. 23.
    Hu, S., Papageorgiou, N.S.: Handbook of Multivalued Analysis. Volume I: Theory. Mathematics and Its Applications, vol. 419. Kluwer, Dordrecht (1997)Google Scholar
  24. 24.
    Iannizzotto, A.: Three solutions for a partial differential inclusion via nonsmooth critical point theory. Set-Valued Anal. 19, 311–327 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Ladyzhenskaya, O.A., Uraltseva, N.: Linear and Quasilinear Elliptic Equations. Mathematics in Science and Engineering, vol. 46. Academic Press, New York (1968)Google Scholar
  26. 26.
    Lieberman, G.M.: Boundary regularity for solutions of degenerate elliptic equations. Nonlinear Anal. 12, 1203–1219 (1988)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Liu, J.-Q., Liu, S.-B.: The existence of multiple solutions to quasilinear elliptic equations. Bull. Lond. Math. Soc. 37, 592–600 (2005)zbMATHCrossRefGoogle Scholar
  28. 28.
    Liu, S.-B.: Multiple solutions for coercive p-Laplacian equations. J. Math. Anal. Appl. 316, 229–236 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    Medeiros, E., Perera, K.: Multiplicity of solutions for a quasilinear elliptic problems via the cohomological index. Nonlinear Anal. 71, 3654–3660 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    Montenegro, M.: Strong maximum principles for supersolutions of quasilinear elliptic equations. Nonlinear Anal. 37, 431–448 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Motreanu, D., Rǎdulescu, V.D.: Variational and Non-Variational Methods in Nonlinear Analysis and Boundary Value Problems. Nonconvex Optimization and its Applications, vol. 67. Kluwer, Dordrecht (2003)Google Scholar
  32. 32.
    Naniewicz, Z., Panagiotopoulos, P.D.: Mathematical Theory of Hemivariational Inequalities and Applications. Monographs and Textbooks in Pure and Applied Mathematics, vol. 188. Marcel Dekker, New York (1995)Google Scholar
  33. 33.
    Papageorgiou, E.H., Papageorgiou, N.S.: A multiplicity theorem for problems with the p-Laplacian. J. Funct. Anal. 244, 63–77 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Struwe, M.: Variational Methods. Applications to Nonlinear Partial Differential Equations and Hamiltonian Systems, Springer-Verlag, Berlin (1990)zbMATHGoogle Scholar
  35. 35.
    Vázquez, J.L.: A strong maximum principle for some quasilinear elliptic equation. Appl. Math. Optim. 12, 191–202 (1984)MathSciNetzbMATHCrossRefGoogle Scholar
  36. 36.
    Zhang, Q.: A strong maximum principle for differential equations with nonstandard p(x)-growth condition. J. Math. Anal. Appl. 312, 24–32 (2005)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© The Author(s) 2011

Open AccessThis is an open access article distributed under the terms of the Creative Commons Attribution Noncommercial License (, which permits any noncommercial use, distribution, and reproduction in any medium, provided the original author(s) and source are credited.

Authors and Affiliations

  1. 1.Faculty of Mathematics and Computer Science, Institute of Computer ScienceJagiellonian UniversityKrakówPoland
  2. 2.Department of MathematicsNational Technical UniversityAthensGreece

Personalised recommendations